Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS State College, PA

May 9, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 9, 2004, 7:23 PM EDT for Lancaster County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 7:23 PM EDT (23:23 UTC)
Expired
May 9, 2004, 8:15 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 092323
SVRCTP
PAC071-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GAP TO 
  6 MILES WEST OF MILLERSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STRASBURG AND SAFE HARBOR AROUND 730 PM EDT...
  SMITHVILLE AROUND 740 PM EDT...
  QUARRYVILLE AROUND 750 PM EDT...
  BETHEL AROUND 800 PM EDT...
  WAKEFIELD AROUND 805 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH
IS EXPECTED TO FALL. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO 
A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4012 7591 4005 7614 3998 7648 3974 7621
          3974 7605 3996 7601

LAMBERT/GARTNER/CRUZ
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 9, 3:15 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT SUN MAY 9 2004

.SHORT TERM...
CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS
CONVECTION LAST NIGHT.  OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR
NOW.  ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON
AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS
NOT OUT OF THE QUESTION.  SOME PLACES WILL ALSO PICK UP A QUICK
0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH.

BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID
LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER.
AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED
CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY
ACROSS THE NORTHERN HALF OF CWA.  COULD AGAIN SEE A FEW STRONGER
STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH.

CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE
NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING
THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY.

.LONG TERM...
BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN
PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF
THE APPALACHIANS.  THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY
TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF
CENTRAL PA.  SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND
WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON.

LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING
A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER
AND DRIER AIR ARRIVES DURING SUNDAY.

RXR
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     60  86  64  84 /  40  30  10  20
WILLIAMSPORT   59  84  60  82 /  30  40  30  40
BRADFORD       56  80  57  71 /  30  40  30  40
JOHNSTOWN      60  80  61  73 /  20  30  30  40
ALTOONA        59  84  62  80 /  20  30  10  20
STATE COLLEGE  58  82  61  79 /  20  30  10  20
SELINSGROVE    58  84  60  80 /  40  30  10  20
LANCASTER      59  83  61  82 /  40  30  10  20
YORK           60  86  63  82 /  30  30  10  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 9, 5:35 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EDT SUN MAY 9 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091126-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF
PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA.
IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD
WARNING COULD BE ISSUED LATER THIS MORNING.

A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER
TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN
LATE MORNING AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 9, 3:36 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SUN MAY 9 2004

PAZ056-057-092030-
DAUPHIN-PERRY-
336 PM EDT SUN MAY 9 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY AND THE
NORTHEAST CORNER OF PERRY COUNTY THROUGH 430 PM...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES TO THE NORTH OF MILLERSTOWN
...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE
NEAR LIVERPOOL...MONTGOMERY FERRY...AMITY HALL...AND DUNCANNON
AROUND 350 PM...MILLERSBURG AROUND 355 PM...ELIZABETHVILLE...
BERRYSBURG...AND MARYSVILLE AROUND 405 PM...DEHART DAM AND LYKENS
AROUND 415 PM.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE
WATER TO BRIEFLY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 9, 7:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT SUN MAY 9 2004

PAZ066-100015-
LANCASTER-
715 PM EDT SUN MAY 9 2004

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY EARLY THIS
EVENING...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG
THUNDERSTORMS...ONE 7 MILES EAST OF NEW HOLLAND...AND THE SECOND NEAR
COLUMBIA...BOTH STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS
WILL BE NEAR GAP AROUND 720 PM AND CHRISTIANA AROUND 725 PM AND WILLOW STREET
AT 735 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:09 PM EDTSevere Thunderstorm WarningCTPYork51 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.